Iowa, 2026High Wind in Iowa, February 18, 2026
February 18, 2026 · NWS FSD · 4 events in 4 counties and zones
Two cold fronts associated with an elongated surface low pressure system swept across northwest Iowa during the morning and early afternoon of February 18. Periods of sustained winds from 40 to 47 mph with gusts as high as 60 mph were reported across the area.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two cold fronts associated with an elongated surface low pressure system swept across northwest Iowa during the morning and early afternoon of February 18. Periods of sustained winds from 40 to 47 mph with gusts as high as 60 mph were reported across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 18, 4:53 AM CST, 4 hours 37 minutes earlier. Its key messages:
- Sporadic gusts of 60 to 65 mph have developed in central South Dakota this morning and similar conditions will spread east toward the Buffalo Ridge in southwest Minnesota. A High Wind Warning has been issued mainly north of I-90 for this morning.
- Strong west winds gusting 40 to 50 mph and very low humidity levels will result in critical fire weather conditions along and south of Interstate 90 today. A Red Flag Warning is in effect from 10 AM to 6 PM. Outdoor burning should be avoided.
- The potential for accumulating snow returns Thursday into Thursday night. The best chance for at least an inch of snow (40-60%) is south of I-90 at this time. A narrow band of 2-4+" inches may set up over parts of our area, though uncertainty in the placement of this heavier band remains high.
Area forecast discussion, Feb 18, 4:53 AM CST, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
453 AM CST Wed Feb 18 2026
.KEY MESSAGES...
- Sporadic gusts of 60 to 65 mph have developed in central South
Dakota this morning and similar conditions will spread east
toward the Buffalo Ridge in southwest Minnesota. A High Wind
Warning has been issued mainly north of I-90 for this morning.
- Strong west winds gusting 40 to 50 mph and very low humidity
levels will result in critical fire weather conditions along
and south of Interstate 90 today. A Red Flag Warning is in
effect from 10 AM to 6 PM. Outdoor burning should be avoided.
- The potential for accumulating snow returns Thursday into
Thursday night. The best chance for at least an inch of snow
(40-60%) is south of I-90 at this time. A narrow band of 2-4+"
inches may set up over parts of our area, though uncertainty
in the placement of this heavier band remains high.
&&
.UPDATE...
Issued at 450 AM CST Wed Feb 18 2026
Sporadic gusts of 60 to 65 mph have been observed in central
South Dakota early this morning and RAP guidance suggests similar
conditions will expand east toward the Buffalo Ridge in southwest
Minnesota through mid-late morning. A High Wind Warning has been
issued mainly north of I-90 for this morning, still followed by
the Wind Advisory for a few hours to cover the winds slowly
decreasing through the afternoon.
Issued at 330 AM CST Wed Feb 18 2026
Very windy conditions have arrived as anticipated with west
winds gusting 40 to 55 mph expanding east across the forecast
area. Have seen isolated 60 mph gusts but confidence in the
extent/persistence of these higher gusts is low so will stick
with the Wind Advisory at this time. Did further refine the
advisory timing, extending areas from Brookings/Sioux Falls,
east through southwest Minnesota and most of northwest Iowa
until 3 PM.
Precipitation chances generally remain unchanged in the latest
guidance. Could see light snow sneak a bit further south toward
the Highway 14 corridor today with very light accumulation less
than a half inch possible from Brookings to Marshall/Tracy MN.
For Thursday's system, focus remains south of I-90 with the
highest probabilities for exceeding 1" (50-60%) and 2" (30-50%)
south of Highway 18. Models continue to show potential for a
narrow band of 2-4+" band which could impact locations along
Highway 20, however still some variance in the location of this
narrow band, so no headlines at this time.
For this weekend into early next week we return to a dry pattern
but with temperatures much closer to normal for late February.
&&
.DISCUSSION...
Issued at 240 PM CST Tue Feb 17 2026
One last very warm February day out there, with temperatures having
climbed mainly into the 60s. It's been a breezy day too, and
these winds will diminish this evening, at least for a few
hours. A cold front will be moving through the area this evening
as well and will help provide some lift for showers to develop.
These showers will actually some elevated instability to work
with, and thus a few thunderstorms cannot be ruled out. Can't
entirely rule out an isolated severe storm as there will be
ample dry air beneath these elevated storms. This would mean
gusts potentially as high as 60 mph, but widespread strong to
severe storms are not expected. Synoptic winds will increase
through tonight as strong cold air advection pushes into the
area behind the cold front, with gusts up to 50 mph expected.
This will be the case especially for areas north of I-90 where
the Wind Advisory has been expanded to include the rest of
southwest Minnesota north of I-90. These stronger winds will
spread into northwest Iowa heading into tomorrow morning, but
the current thinking is the chances for these stronger wind
gusts in excess of 45 mph will only last an hour or two, so did
not expand the advisory at this time and will be captured by the
Fire Weather Watch. More on that in the fire weather discussion
later on.
Some wrap-around precipitation may impact mainly the Highway-14
corridor late tonight into tomorrow morning. This will likely start
as light to very rain, turn to light to very light snow, and then
back to rain before exiting. Not expecting any snow with this to
accumulate, but there could be very brief reductions in
visibility in any light snow due to the stronger winds that
will be in place during the morning commute tomorrow.
Temperatures turn cooler heading into the day tomorrow behind
the aforementioned cold front, with highs mainly in the 40s and
50s. Of course, this is still above normal, but it only gets
colder from here.
Heading into Wednesday night and Thursday, a surface low will move
across the central Plains, with most guidance then pulling the
system northeastward to the Great Lakes by Thursday night/Friday.
17.12z guidance has continued to show the southerly trend of the low
through the central Plains as shown in the 17.06z guidance, and this
has lead to the latest NBM pulling the 2+ inch snow amounts farther
south and east closer to a Sioux City, IA to Jackson, MN line.
Looking at the 17.12z ensembles, there appears to be less of a
noticeable southerly trend as some of the deterministic models, so
it's entirely possible the next suite of deterministic guidance
starts to pull the snow farther north again. All that to say, still
a lot of uncertainty in exact amounts, but even with light snow,
reductions in visibility will be possible due to breezy conditions.
As of now and based on the current forecasted track of the system,
most spots south of I-90 look to see a moderate (40-60%) chance of
snow of at least one inch of snow. There may be a narrow stripe of 2-
4+" of snow depending on where the heaviest band of snow moves
through. This would be favoring areas closer to the Highway-20
corridor at this time, but again uncertainty remains high on where
this band sets up, so be sure to keep up to date with the latest
forecast. Chances of greater than 4 inches of snow remains low
(<20%), but can't be completely ruled out.
For timing, look for some light snow to start to move into the
Missouri River Valley by Thursday morning, with snow chances
gradually lifting northeastward through the afternoon and evening.
Snow should exit from northwest Iowa and adjacent southwest
Minnesota Thursday night. Not much time to look into the long-range
forecast, but temperatures do look to be colder heading into the
weekend. Highs return mainly to the 20s and 30s with lows down in to
single digits, though temperatures could trend colder or warmer
depending on how much snow falls.
&&
.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 450 AM CST Wed Feb 18 2026
Very strong west winds today will be the primary aviation
concern, with gusts 40 to 60 mph early this morning slowly
decreasing from west to east through the day.
MVFR ceilings and a potential for MVFR-IFR visibility in snow
could impact areas north of I-90, with the better chances for
visibility reductions toward the Highway 14 corridor. Areas
along/south of I-90 should see VFR conditions through the
period.
&&
.FIRE WEATHER...
Issued at 330 AM CST Wed Feb 18 2026
Strong west winds gusting 40 to 55 mph early this morning will
ease very slowly through the day, with gusts of 30 to 45 mph
persisting well into the afternoon. Very dry air expanding
across the region will drop afternoon relative humidity levels
as low as 15 percent toward the Highway 20 corridor to 25 to 30
percent along I-90. This combination of strong winds and very
dry air will produce critical fire weather conditions by late
this morning along and south of I-90, and a Red Flag Warning
remains in effect from 10 AM through 6 PM CST.
Much more seasonal temperatures settle into the region Thursday,
accompanied by a chance for accumulating snow in some areas. This
should limit the fire danger from Thursday through at least early
next week.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 3 PM CST this afternoon for SDZ062-067.
Red Flag Warning from 10 AM this morning to 6 PM CST this
evening for SDZ050-057>071.
Wind Advisory until noon CST today for SDZ050-059>061-063>066-
068>071.
High Wind Warning until noon CST today for SDZ040-055-056.
Wind Advisory from noon today to 3 PM CST this afternoon for
SDZ040-055-056.
High Wind Warning until 9 AM CST this morning for SDZ038-039-
052>054-057-058.
Wind Advisory from 9 AM this morning to noon CST today for
SDZ038-039-052>054-057-058.
MN...Wind Advisory until 3 PM CST this afternoon for MNZ081-089-090-
098.
Red Flag Warning from 10 AM this morning to 6 PM CST this
evening for MNZ089-090-098.
High Wind Warning until noon CST today for MNZ071-072-080-097.
Wind Advisory from noon today to 3 PM CST this afternoon for
MNZ071-072-080-097.
IA...Wind Advisory until 3 PM CST this afternoon for IAZ001>003-
012>014-021-022-032.
Red Flag Warning from 10 AM this morning to 6 PM CST this
evening for IAZ001>003-012>014-020>022-031-032.
Wind Advisory until noon CST today for IAZ020-031.
NE...Red Flag Warning from 10 AM this morning to 6 PM CST this
evening for NEZ013-014.
Wind Advisory until noon CST today for NEZ013-014.
&&
UPDATE...JH
DISCUSSION...Samet
AVIATION...JH
FIRE WEATHER...JHHazardous weather outlook, Feb 18, 6:07 AM CST, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
607 AM CST Wed Feb 18 2026
IAZ001>003-012>014-020>022-031-032-MNZ089-090-098-NEZ013-014-SDZ050-
057>071-191215-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Nobles-Jackson-Rock-Dixon-Dakota-Gregory-
Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Union-
607 AM CST Wed Feb 18 2026
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, south central South
Dakota and southeast South Dakota.
.DAY ONE...Today and tonight.
Strong west winds gusting 40 to 55 mph and very low humidity levels
will result in critical fire weather conditions along and south of
Interstate 90 today. Outdoor burning should be avoided.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The potential for accumulating snow returns Thursday into Thursday
night. The best chance for at least an inch of snow (40-60%) is
south of I-90 at this time, highest toward The Highway 20 corridor.
A narrow band of 2 to 4 inches may set up over parts of our area,
however uncertainty in the placement of this heavier band remains
high.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MNZ071-072-080-081-097-SDZ038>040-052>056-191215-
Lincoln-Lyon-Murray-Cottonwood-Pipestone-Beadle-Kingsbury-Brookings-
Jerauld-Sanborn-Miner-Lake-Moody-
607 AM CST Wed Feb 18 2026
This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota and east central South Dakota.
.DAY ONE...Today and tonight.
Sporadic westerly wind gusts of 60 to 65 mph will be possible this
morning, with speeds slowly decreasing from west to east through the
late morning and afternoon.
Light snow will also be possible today. While snow accumulations are
expected to remain less than a half inch, the combination of falling
snow and the very strong winds may cause rapidly changing visibility,
perhaps lower than a mile at times. Use caution while traveling and
remember your winter driving skills.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Additional light snow is possible Thursday into Thursday night, but
amounts are likely to remain less than an inch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
High Wind, Sioux
- When
- February 18, 9:30 AM CST to 2:00 PM CST
- Where
- Sioux forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- AWOS
- Coordinates
- 43.083, -96.178 (the zone’s center; the record gives no point)
Sustained winds were between 40 and 43 mph at times at the Automated Weather Observing System site near Maurice (KSXK).
High Wind, O'Brien
- When
- February 18, 9:30 AM CST to 11:15 AM CST
- Where
- O'Brien forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- AWOS
- Coordinates
- 43.084, -95.625 (the zone’s center; the record gives no point)
Sustained winds were between 40 and 41 mph at times at the Automated Weather Observing System site in Sheldon (KSHL).
High Wind, Clay
- When
- February 18, 9:30 AM CST to 1:00 PM CST
- Where
- Clay forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.083, -95.151 (the zone’s center; the record gives no point)
Sustained winds were between 40 and 45 mph at times, with gusts as high as 60 mph at the Automated Surface Observing System site in Spencer (KSPW).
High Wind, Buena Vista
- When
- February 18, 11:00 AM CST to 2:30 PM CST
- Where
- Buena Vista forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.736, -95.151 (the zone’s center; the record gives no point)
Sustained winds were between 40 and 47 mph at times, with gusts as high as 59 mph at an Iowa Department of Transportation site near Storm Lake.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Wyoming, February 18, 20262 deaths · 24 injured · $4.5 million · 1 event
- Flash Flood and Flooding in Pennsylvania, February 18 to 21, 2026$110,000 · 3 events
- Blizzard and Winter Storm in Minnesota, February 18 to 19, 202631 events
- Heavy Snow and High Wind in Arizona, February 18, 202670 kt wind · 26 events
- Heavy Snow in North Dakota, February 18 to 20, 202616 events
- Heavy Snow in Minnesota, February 18 to 19, 202612 events
- High Wind in New Mexico, February 18 to 19, 202669 kt wind · 11 events
- High Wind and Winter Weather in Minnesota, February 18, 202656 kt wind · 9 events
- Winter Weather in Wisconsin, February 18 to 19, 20266 events
- Hail in Michigan, February 18, 20261.25 in hail · 6 events
- Heavy Snow in Idaho, February 18 to 19, 20264 events
- High Wind in Iowa, February 18, 202651 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1321012, 1321015, 1321017, 1321018.